New Study: Aspirin May Thwart C. Difficile

Dr. Rabin Rahmani studies on Clostridium difficile (C. difficile) were featured at the American College of Gastroenterology (ACG) press conference this October. Dr. Rabin Rahmani is the newest addition to the Brooklyn Gastroenterology and Endoscopy Associates and the Greater New York Endoscopy Surgical Center. Dr. Rahmani currently serves as Director of medical education and research for department of Gastroenterology at Maimonides Medical Center. Dr. Rahmani has conducted and published extensively on this topic for past few years. Also it is important to mention his studies showed taking probiotics before starting antibiotics reduced the risk of developing antibiotic-associated diarrhea by about 60 percent.

These are some of the materials that were covered at the event:

Aspirin users had a 40% lower risk of Clostridium difficile diarrhea in a retrospective study of almost 30,000 hospitalized patients. The risk declined even further among patients who reported using a 325 mg aspirin as opposed to the 81 mg dose commonly used for cardioprotection.

"Our thought is that perhaps, in addition to the pH change that occurs as a result of aspirin, there is also a decrease in the inflammatory cascade that is present in the gut, which is known to be very important for C. diff infection," told by Dr. Rabin Rahmani.

"We know that toxin A, one of the toxins of C. diff, induces expression of COX-2 [cyclooxygenase 2], so the thought is that perhaps by inhibiting or modulating that, very simply by giving aspirin, you decrease the chances of patients at high risk getting C. diff.

The incidence and severity of C. difficile diarrhea have increased substantially and continue to increase throughout the U.S. Although the pathophysiology of the infection remains unclear, increased inflammation and decreased acidity in the colon may play a role.

Studies have suggested that induction of proinflammatory COX-2 and secretion of anti-inflammatory prostaglandin E2 in colonocytes modulate inflammation and fluid secretion in the bowel, said Rahmani.

"As our study demonstrates, aspirin, by virtue of its anti-inflammatory and acid-modulating effects may provide protection against C. difficile diarrhea," Rahmani and his co-investigators concluded in a poster presentation.

What’s Clostridium Difficile (C. Difficile)?

Antibiotic-associated diarrhea refers to diarrhea that develops in a person who is taking or recently took antibiotics. Clostridium difficile (C. difficile). A bactrail infection is one of the most common causes of antibiotic-associated diarrhea.

C. difficile infections are most common in people who are hospitalized, affecting more than 60 hospitalized patients per 100,000 (0.06 percent) in the United States. In fact, many physicians consider C. difficile to be the new epidemic of the 21st century!

C. difiicile is one of the many hundreds of thousands of bacteria that are normally found in the intestines of healthy people. The most common cause of C. difficile is antibiotics which were taken for other infections, which kill the “good bacteria” thereby allowing the C. difficile bacteria to multiply with release of toxins which damage the walls of the intestines leading to diarrhea, and potentially more severe symptoms.

Although most common in the hospital setting, community acquired C. difficile is becoming more and more common. C. difficile spores can be found on the surface of objects especially if they have been touched with people who have recently been hospitalized or healthcare professional such as nurses or doctors. Although recent antibiotics use is the most important risk factor, other people such as the elderly, those with diabetes, and other severe diseases are at increased risk for this infection. Multiple studies have shown that careful hand washing with water and soap is the most effective method for preventing this infection.

Sources: American College of Gastroenterology
Rahmani R, et al "Aspirin prevents the development of C. difficile associated diarrhea in hospitalized patients" ACG 2010; Abstract 401.
www.medpagetoday.com
vitals.msnbc.msn.com


Dr. Rabin Rahmani is the newest addition to the Brooklyn Gastroenterology and Endoscopy Associates and the Greater New York Endoscopy Surgical Center. You can learn more about Dr. Rahmani here: http://nygicare.com/physicians/rabin-rahmani

Comments are closed.